IVTA causes cataracts

April 5, 2007

The majority of patients with diabetic macular oedema (DME) who are given an injection of intravitreal triamcinolone (IVTA), will go on to develop cataract.

The majority of patients with diabetic macular oedema (DME) who are given an injection of intravitreal triamcinolone (IVTA), will go on to develop cataract, according to a study published in the March issue of Eye.

M.S. Islam and colleagues from the Queen's Medical Centre, University Hospital NHS Trust, Nottingham, UK conducted a prospective, non-randomized, interventional cohort case series of 27 subjects with DME. Each subject received a 4 mg intravitreal injection of triamcinolone acetonide inferotemporally through the pars plana under direct vision. In 20 subjects, the fellow eye served as a control, whereas the remaining seven subjects had both eyes injected (not simultaneously).

The mean follow-up period was 18.9 months (range 13-29 months). During that time 81% of eyes developed cataract, of which 74% were posterior subcapsular cataracts. None of the un-injected eyes developed posterior subcapsular cataract. The mean time to cataract formation was 16.2 months.

Dr Islam and colleagues concluded that it is highly likely that patients who receive even one injection of IVTA, will develop cataract and it is most likely to be a subcapsular cataract.